North Carolina, 2007

Hail in North Carolina, March 28, 2007

March 28, 2007 · NWS RNK · 3 events in 2 counties and zones

Thunderstorms during the afternoon associated with an upper short wave along a quasi-stationary boundary produced severe hail up to the size of a golfball.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon associated with an upper short wave along a quasi-stationary boundary produced severe hail up to the size of a golfball.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 28, 3:02 PM EST, 8 minutes earlier.

Area forecast discussion, Mar 28, 3:02 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT WED MAR 28 2007

.SHORT TERM /TONIGHT AND THURSDAY/...

RUNNING LATE ON THE AFD...JUST ISSUED THE NEW FORECAST PACKAGE
EARLY WITH A REST OF THIS AFTERNOON FIRST PERIOD SINCE WE HAVE A
SEVERE THUNDERSTORM WATCH IN EFFECT FOR PART OF THE AREA THROUGH
800 PM THIS EVENING. A STRONG SHORT WAVE IS MOVING OVER THE UPPER
RIDGE OVER THE AREA AT MAXIMUM HEATING AND IN ADDITION...A BACK
DOOR COOL FRONT IS PROVIDING A GOOD LOW LEVEL BOUNDARY TO FOCUS
ON. THUNDERSTORMS SHOULD BE WIDESPREAD LATE THIS AFTERNOON AND
INTO THIS EVENING...ESPECIALLY ALONG THE BOUNDARY WHICH WILL BE
ACROSS THE CWA. LARGE HAIL LOOKS TO BE THE PRIMARY THREAT WITH A
LOW FREEZING LEVEL AND STORMS EXPECTED TO BE MULTICELL. SHEAR IS
JUST STRONG ENOUGH THAT A FEW OF THE STRONGER STORMS MAY PRODUCE
DAMAGING WINDS. A FLASH FLOOD WATCH WAS CONSIDERED...BUT WITH FFG
AROUND 2 INCHES FOR SHORT DURATION HEAVY RAIN...WE DECIDED TO WAIT
AND SEE IF AND WHERE THE TSTMS SET UP ALONG THE BOUNDARY- MAY
ISSUE A SHORT FUSED FLASH FLOOD WATCH AT THAT POINT.

I USED A BLEND OF THE SLOW GFS AND FASTER NAM TO END THE PRECIP
THURSDAY MORNING...AND THEN BRING SOME CLEARING INTO THE EAST
THURSDAY AFTERNOON. SHOULD BE SOME LIGHT RAIN OR DRIZZLE ONGOING IN
THE MORNING IN SOUTHSIDE VA AND ALL OF NW NC...POSSIBLY FURTHER
NORTH AND EAST. TEMPS WILL BE TRICKY THURSDAY BASED ON HOW FAST
THE CLEARING IS. GENERALLY STAYED A LITTLE ABOVE GUIDANCE. &&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...

HIGH PRESSURE BUILDS INTO THE REGION THURSDAY NIGHT AND FRIDAY- I
FOLLOWED THE NAM CLOSELY HERE SINCE THE GFS HAS BEEN TOO
PROGRESSIVE WITH THE PATTERN. THIS WILL GIVE US GOOD RADIATION
CONDITIONS THU NIGHT AND I KEPT LOW TEMPS GENERALLY LOWER THAN
MOS. FRIDAY SHOULD BE A PLEASANT DAY WITH SEASONAL TEMPS AND LOW
HUMIDITY. WITH 850 TEMPS AROUND +10C...I RAISED HIGH TEMPS ABOVE
MOS GUIDANCE FRIDAY. THE UPPER RIDGE BUILDS OVER OUR AREA INTO
SATURDAY...AND WITH RETURN SOUTHWEST FLOW AND A POTENTIAL WARM
FRONT DEVELOPING...I KEPT THE CHANCE POPS IN THE MTNS AND SLIGHT
CHANCE FURTHER EAST. NEXT COOL FRONT IS PROGGED TO MOVE THRU THE
AREA SUNDAY...SO THE BEST CHANCE OF PRECIP THIS WEEKEND LOOKS TO
BE STA NIGHT AND SUNDAY AHEAD OF THIS FRONT. MONDAY WILL FEATURE
WEAK HIGH PRESSURE...AND THEN THE NEXT COOL FRONT IS PROGGED TO
MOVE THROUGH THE AREA WEDNESDAY. I KEPT A LOW CHC OF PRECIP FIR
THE SW RETURN FLOW TUE...AND FRONTAL PASSAGE WED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SHORT TERM...JJ
LONG TERM...JJ
Hazardous weather outlook, Mar 28, 8:37 AM EST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 AM EDT WED MAR 28 2007

NCZ001>006-018>020-VAZ007-009>018-022-023-032>034-043>045-058-059-
WVZ042>044-291100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-BEDFORD-HENRY-
PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
937 AM EDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WOULD BE LARGE HAIL.
THERE IS A LOWER THREAT FOR DAMAGING WINDS AND AN ISOLATED
TORNADO.

IN ADDITION...SOME OF THE STORMS WILL PRODUCE EXCESSIVE RAINFALL
WHICH COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

VAZ019-020-024-035-046-047-WVZ045-291100-
ALLEGHANY VA-BATH-ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM-
GREENBRIER-
937 AM EDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMS

In the hours before

Local storm report, Mar 28, 2:45 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             GRAYSONTOWN             37.05N 80.57W
03/28/2007  E0.75 INCH       PULASKI            VA   AMATEUR RADIO

0339 PM     HAIL             DUBLIN                  37.12N 80.70W
03/28/2007  E1.00 INCH       PULASKI            VA   UNKNOWN

&&

JSTEWART
Local storm report, Mar 28, 2:46 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             MERRIMAC                37.19N 80.43W
03/28/2007  E0.75 INCH       MONTGOMERY         VA   TRAINED SPOTTER

&&

JSTEWART
Local storm report, Mar 28, 2:48 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             BLACKSBURG              37.23N 80.42W
03/28/2007  E0.75 INCH       MONTGOMERY         VA   NWS EMPLOYEE

&&

JSTEWART
Local storm report, Mar 28, 3:00 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             BLACKSBURG              37.23N 80.42W
03/28/2007  E0.88 INCH       MONTGOMERY         VA   UNKNOWN

&&

JSTEWART
Local storm report, Mar 28, 3:04 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             CHRISTIANSBURG          37.14N 80.40W
03/28/2007  E0.88 INCH       MONTGOMERY         VA   AMATEUR RADIO

&&

RSTONEFI

The radar

The Roanoke radar (KFCX), 125 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Ashe

When
March 28, 3:10 PM EST
Where
Ashe County, Lansing
Measured
1.75 in hail
Reported by
Post Office
Coordinates
36.500, -81.520

Hail, Ashe

When
March 28, 3:30 PM EST
Where
Ashe County, Lansing
Measured
0.88 in hail
Reported by
Public
Coordinates
36.500, -81.520

Hail, Rockingham

When
March 28, 6:50 PM EST
Where
Rockingham County, Reidsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.370, -79.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21674, 21675, 21676.